MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number P8.5-50M165
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Malfunction
Event or Problem Description
Information was received that during the removal procedure bone was seen around the distal tip of the nail which made the extraction difficult and caused the most distal part to come off during extraction.Part of the nail was left inside the patient's femur.No additional information has been provided.
 
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.A review of the device history records (dhr) confirmed the device met all quality inspections and specifications prior to release.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Additional information has been provided.
 
Additional Manufacturer Narrative
Device evaluation: a visual inspection of the returned nail has been conducted; the nail is not fully intact.In review of the in-house x-rays and clinical x-rays it was determined that the nail separated at the junction of the lead screw and the lead screw coupler, most likely because of locking pin failure at the time of removal.The bone growth around the distraction rod¿s distal tip held the distraction rod and lead screw in place to the extent that it is likely the locking pin, which locks the lead screw into the lead screw coupler, failed as the device was being removed.The mallet¿s impact force on the removal rod, because the device was stuck at the distal end, most likely overcame the load bearing capability of the locking pin and caused it to fail, allowing the housing tube and internals to separate from the lead screw and distraction rod assembly.It is noted that the bulb sleeve is affixed to distal tip of the distraction rod.The locking pin and split end washer stop were not located within the clinical x-rays and were not returned to nuvasive.Functional testing could not be performed due to the missing distraction rod and lug assembly.The reported event of a portion of the nail being left inside the patient¿s femur was able to be verified via the provided clinical x-ray images.This implant is indicated for a one year implantation time per the instructions for use (ifu), current at the time of implantation.The technique used for this patient involved an implantation time of approximately 4 years, which may be enough time for the intermedullary canal to shrink and harden into bone and thus make it more difficult to remove the implant.Device labeling: "device should be removed after implantation time of no more than one year".

Brand Name
PRECICE SYSTEM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key17492669
Report Number3006179046-2023-00321
Device Sequence Number7376551
Product Code HSB
UDI-Device Identifier00812258028237
UDI-Public812258028237
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K173129
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP8.5-50M165
Device Lot Number9030201AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2023
Supplement Date Received by Manufacturer10/10/2023
Initial Report FDA Received Date08/09/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age17 YR
Patient SexFemale
Patient Weight60 KG